Alert archive / Kansas / Fire Weather Watches in 2017

Fire Weather Watch 13, NWS Dodge City, KS

September 20, 20177 counties in Kansas

NWS Dodge City, KS issued this fire weather watch at Sep 20, 2017, 2:45 AM CDT for 7 counties in Kansas. It took effect at Sep 21, 2017, 1:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 20, 2017, 2:45 AM CDT (07:45 UTC)
In effect from
Sep 21, 2017, 1:00 PM CDT
Expired
Sep 20, 2017, 12:14 PM CDT
In force
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Scott County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 124 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4043 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

645 
WWUS83 KDDC 200745
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
245 AM CDT Wed Sep 20 2017

...Critical fire weather conditions possible Thursday 
afternoon...

KSZ043-061>063-074-075-084-202000-
/O.NEW.KDDC.FW.A.0013.170921T1800Z-170922T0100Z/
Scott-Hamilton-Kearny-Finney-Stanton-Grant-Morton-
245 AM CDT Wed Sep 20 2017 /145 AM MDT Wed Sep 20 2017/

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 043...061...062...063...074...075 AND 084...

The National Weather Service in Dodge City has issued a Fire
Weather Watch For wind and low relative humidity...which is in
effect from Thursday afternoon through Thursday evening.

* Affected Area...in Kansas...Fire Weather Zone 043 Scott...Fire 
  Weather Zone 061 Hamilton...Fire Weather Zone 062 Kearny...
  Fire Weather Zone 063 Finney...Fire Weather Zone 074 Stanton...
  Fire Weather Zone 075 Grant and Fire Weather Zone 084 Morton.

* Winds...south 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...as low as 13 percent possible.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
1 follow-up statement
491 
WWUS83 KDDC 201714
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1214 PM CDT Wed Sep 20 2017

...CRITICAL FIRE DANGER EXPECTED AGAIN THURSDAY AFTERNOON...

KSZ043-061>063-074-075-084-211200-
/O.UPG.KDDC.FW.A.0013.170921T1800Z-170922T0100Z/
/O.NEW.KDDC.FW.W.0018.170921T1800Z-170922T0100Z/
Scott-Hamilton-Kearny-Finney-Stanton-Grant-Morton-
1214 PM CDT Wed Sep 20 2017 /1114 AM MDT Wed Sep 20 2017/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 8 PM
CDT /7 PM MDT/ THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 043...061...062...063...074...075 AND 084...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity...which is in effect
from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/ Thursday. The
Fire Weather Watch is no longer in effect.

* Affected Area...in Kansas...Fire Weather Zone 043 Scott...Fire 
  Weather Zone 061 Hamilton...Fire Weather Zone 062 Kearny...
  Fire Weather Zone 063 Finney...Fire Weather Zone 074 Stanton...
  Fire Weather Zone 075 Grant and Fire Weather Zone 084 Morton.

* Winds...south or southwest 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...as low as 15 percent.

* Impacts...Any fire ignitions may exhibit extreme fire behavior
  and be difficult to control. Outdoor burning is strongly
  discouraged. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ030-044-045-064-076>078-085>088-211200-
/O.NEW.KDDC.FW.W.0018.170921T1800Z-170922T0100Z/
Trego-Lane-Ness-Hodgeman-Haskell-Gray-Ford-Stevens-Seward-Meade-
Clark-
1214 PM CDT Wed Sep 20 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM CDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030...044...
045...064...076...077...078...085...086...087 AND 088...

The National Weather Service in Dodge City has issued a Red Flag
Warning For wind and low relative humidity...which is in effect
from 1 PM to 8 PM CDT Thursday.

* Affected Area...in Kansas...Fire Weather Zone 030 Trego...Fire 
  Weather Zone 044 Lane...Fire Weather Zone 045 Ness...Fire 
  Weather Zone 064 Hodgeman...Fire Weather Zone 076 Haskell...
  Fire Weather Zone 077 Gray...Fire Weather Zone 078 Ford...Fire 
  Weather Zone 085 Stevens...Fire Weather Zone 086 Seward...Fire 
  Weather Zone 087 Meade and Fire Weather Zone 088 Clark.

* Winds...south or southwest 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...as low as 15 percent.

* Impacts...Any fire ignitions may exhibit extreme fire behavior
  and be difficult to control. Outdoor burning is strongly
  discouraged. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

TURNER

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this fire weather watch went out at Sep 20, 2:03 AM CDT, 42 minutes earlier.

Area forecast discussion, Sep 20, 2:03 AM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
203 AM CDT Wed Sep 20 2017

...Updated Fire Weather Discussion...

.SHORT TERM...(This afternoon through Wednesday)
Issued at 1218 PM CDT Tue Sep 19 2017

Strong SW winds beginning to increase as of midday, and will only
increase further through 6 pm. Some gusts near 40 mph are likely.
Strong dryline near the CO/KS border as of noon will progress
quickly to the eastern CWA by late afternoon, with dewpoints
crashing into the 30s. High confidence the combination of this dry
air intrusion and strong SW winds will create a dangerous wildfire
setup for several hours this afternoon. Please be aware that
cigarettes and catalytic converters on cars start the majority
of dormant/cured grass fires, and these can be prevented. Already
90 degrees here at the office as of noon, and many locations will
approach/achieve 100 this afternoon.

Winds will diminish some around 7 pm as heating and mixing wane,
becoming southerly at 15-25 mph and gusty. A sharp and well-
defined, but dry, cold front is slated to slide through SW KS
tonight, during the 1am-4am timeframe. The cold front will be
accompanied by an abrupt shift to northerly winds, also gusty to
near 30 mph for several hours late tonight.

Wednesday, winds will veer NEly and remain gusty for several hours
after sunrise, once mixing commences. Pressure gradients will
weaken during the course of the afternoon, with winds become
easterly and decreasing to near 10 mph by late day. Few if any
clouds with a dry airmass persisting. Temperatures will be
noticeably cooler compared to Tuesday's unseasonable heat, with
highs reduced to near 80 NW to near 90 SE (Barber county).

.LONG TERM...(Wednesday night through Tuesday)
Issued at 210 PM CDT Tue Sep 19 2017

It's right back to windy hot and dry on Thursday. 12z ECMWF spins
up an impressive 995 mb leeside cyclone east of Denver, inducing
strong south winds across SW KS once again. Pressure gradient will
support gusts near 40 mph, with enhanced fire danger returning,
especially west of US 283 and west of the lee trough/dryline.
Models continue to suggest there may be a rogue thunderstorm over
the SE zones late Thursday, but kept the grids dry with pops < 15%.
Well back into the 90s and well above normal.

Meridional synoptic pattern changes little on Friday, with a
strong 556 dm upper low over Nevada and a blocking 590 dm ridge
near the Great Lakes. Strong SW flow aloft will be sandwiched in
between over SW KS, with strong south winds continuing. Models
have backed off some on convective potential late Friday, but
still expect convergence on the leeside trough/dryline to get a
few storms going (mainly west of US 83) Friday afternoon/evening.

Stagnant pattern continues Saturday, with both the western US
upper low and Great Lakes upper high moving little. Forcing for
ascent ahead of the Great Basin upper low will therefore make
little progress eastward as well, keeping any convective potential
relegated to the western counties late Saturday (mainly west of
US 283). Temperatures will begin to cool gradually, as heights
begin to gradually lower aloft.

Sunday and Sunday night, closed low and upper trough begin to make
some eastward headway into NW Colorado by Monday morning. This
evolution will allow scattered convection to increase across
SW KS, as forcing and lift increase. GFS and the FB model blend
are more enthusiastic with this compared to 12z ECMWF, with pop
grids in the likely category by Sunday night. Heights and
thickness decrease Sunday, and along with clouds/convection,
temperatures will cool back to the 75-85 range Sunday afternoon.

The good news is rain opportunities will continue on Monday, as
SW KS remains in a zone of favored lift SE of slowly ejecting
Central Rockies trough. Let's hope we receive some sorely needed
rainfall Sunday/Monday, since 12z ECMWF depicts a dry/quiet PNA
(ridge west/trough east) pattern by late next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1201 AM CDT Wed Sep 20 2017

A cold front was quickly crossing western Kansas early tonight.
The RAP and HRRR were a little slow with timing based on 05z
verification and were also too weak with the winds behind this
front. Given these known issues with this frontal passage the
Garden City and Hays areas would have already had the wind shift
occur by 06z. The frontal passage at Dodge City and Liberal is
expected within the next hour. Behind this front a northwest winds
of 20 to 25 knots with gusts up to 35 knots will be possible for
a couple of hours based on several observations in northwest
Kansas. These gusty winds will begin to subside after 09z
Wednesday and by 12z the winds across western Kansas are expected
to be in the 15 to 20 knot range. Northwest winds will continue to
decrease through the day on Wednesday and are expected to fall
back to around 10 knots after 21z Wednesday. VFR conditions can be
expected over the next 24 hours.

&&

.FIRE WEATHER...
Issued at 202 AM CDT Wed Sep 20 2017

Elevated fire to critical weather conditions will return to
western Kansas on Thursday as gusty southeasterly winds develop
during the day and afternoon relative humidity values fall back
into 15 to 25 percent range. The lowest relative humidity values
Thursday afternoon currently appears to be west and north of
Garden City so will be issuing a fire weather watch for this
location Thursday afternoon. Any open burning should be avoided
due to the increasing winds and low humidity in and near this
watch area.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  85  59  94  69 /   0   0  10  10
GCK  82  52  93  67 /   0   0  10   0
EHA  81  53  90  64 /   0   0  10  10
LBL  83  56  93  67 /   0   0  10  10
HYS  81  59  94  72 /   0   0  10  10
P28  89  67  95  71 /   0   0  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening for KSZ043-061>063-074-075-084.

&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Burgert
FIRE WEATHER...Burgert
Hazardous weather outlook, Sep 19, 4:03 AM CDT, 22 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
403 AM CDT Tue Sep 19 2017

KSZ030-031-043>046-061>066-074>081-084>090-201000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
403 AM CDT Tue Sep 19 2017 /303 AM MDT Tue Sep 19 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Critical fire weather conditions will occur across western Kansas
this afternoon. See fire weather watch for details.

Day 1 Hazards
-------------
* Excessive heat: Limited risk
* Non-thunderstorm wind: Elevated risk
* Fire weather: Extreme risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Elevated fire weather conditions are possible on Thursday.

Thunderstorms will be possible Friday through early next week. It
is too early to determine if storms will be severe.

Days 2-7 Hazards
----------------
* Wednesday
  - Fire weather: Limited risk

* Thursday
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Lightning: Limited risk
  - Fire weather: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Elevated risk

* Monday
  - Lightning: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 12:14 PM CDTRed Flag WarningDDCClark, Finney, Ford, Grant, Gray, Hamilton and 12 more32 hr

Nearby

Fire Weather Watches in Kansas, 2017Every fire weather watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.